North Dakota, 2016

High Wind in North Dakota, February 7, 2016

February 7, 2016 · NWS FGF · 9 events in 9 counties and zones

An Alberta Clipper tracked across southern Canada and into western Lake Superior by late in the afternoon of February 7th. Strong northwest winds occurred from Devils Lake down through Lisbon and Forman throughout the day and into the early evening before subsiding.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An Alberta Clipper tracked across southern Canada and into western Lake Superior by late in the afternoon of February 7th. Strong northwest winds occurred from Devils Lake down through Lisbon and Forman throughout the day and into the early evening before subsiding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 7, 10:02 AM CST, 4 minutes earlier.

Area forecast discussion, Feb 7, 10:02 AM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1002 AM CST SUN FEB 7 2016

.UPDATE...
ISSUED AT 951 AM CST SUN FEB 7 2016

SURFACE PRESSURE RISE MAXIMA OVER S CENTRAL MB SHIFTING SE ALONG
WITH STRONGER PUSH OF COLD ADVECTION JUST CROSSING THE BORDER.
AS THESE FEATURES WORK IN WINDS SHOULD RAMP UP AS MODEL SOUNDINGS STILL
SHOWING 50+ KTS IN MIXED LAYER. ALL SHORT TERM GUIDANCE SHOWING
NOT MUCH FOR SNOWFALL TODAY ACROSS THE FAR WEST. WITH SNOW ON THE
GROUND NOT LIKELY TO MOVE HAVE REPLACED FAR WESTERN COUNTIES WITH
A HIGH WIND WARNING VS BLIZZARD. REMAINDER OF HEADLINES WILL STAY
THE SAME FOR NOW ALTHOUGH BLIZZARD CONDITIONS IN THE VALLEY MAY BE
MORE SPOTTY WITH BEST POTENTIAL LATE MORNING INTO THE AFTERNOON.
INCREASE POPS FROM VALLEY EAST WITH SNOW BAND EXPANDING AND
SHIFTING SE. NO OTHER CHANGES.

UPDATE ISSUED AT 659 AM CST SUN FEB 7 2016

NOW WAITING FOR THE COLDER AIR TO MOVE IN AND CHANGE RAIN/SNOW OVER
TO ALL SNOW. WINDS WERE UP OVER THE ND SIDE WITH WINDS
GUSTING TO 30 TO 45 MPH. OTHERWISE NO CHANGES AT THIS UPDATE.

&&

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 359 AM CST SUN FEB 7 2016

WATER VAPOR LOOP INDICATED DOUBLE UPPER LEVEL LOW OVER NORTHWEST MN
AND THE OTHER OVER NORTHWEST ND. UPPER LEVEL LOW WILL MOVE SOUTHEAST
INTO THE NORTHERN PLAINS TODAY AND CONTINUE TO DEVELOP AND SETTLE
INTO THE EASTERN US BY 84 HOURS. CONCURRENTLY AN UPPER LEVEL RIDGE
WAS BUILDING ON THE WEST COAST.

SURFACE TEMPS REMAIN RELATIVELY MILD IN THE LOWER TO MID 30S AND
DO NOT EXPECT MUCH TEMP DROP THIS MORNING UNTIL COLDER AIR BLOWS IN.

COLDER AIR OVER SOUTHERN CANADA WILL MOVE INTO THE AREA LATER THIS
MORNING. WIND WILL INCREASE LATE THIS MORNING. SNOW THAT FALLS THIS
MORNING WILL MOSTLY BE WET AND NOT BLOW MUCH. AS COOLER AIR ARRIVES
LATER THIS MORNING SNOW WILL DRY OUT AND BEGIN TO BLOW. ALSO SNOW
AMOUNTS ARE NOT EXPECTED TO BE AS MUCH AS PREVIOUSLY THOUGHT. MOST
OF THE SNOW IS EXPECTED TO BE IN NORTHWEST MN OR JUST EAST OF THE
RED RIVER/ ONE TO THREE INCHES OF SNOW FOR TODAY LESS FOR TONIGHT.

BLIZZARD WARNING CONTINUES FOR EASTERN ND FOR TODAY. SET THE START
TIME BACK TO 6 AM FOR THE DEVILS LAKE BASIN AND KEPT THE SAME TIME
FOR THE SOUTHERN RED RIVER VALLEY TO START AT 9 AM TODAY.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 359 AM CST SUN FEB 7 2016

NORTH TO NORTHWEST FLOW ALOFT WILL SET UP FOR THE FIRST PART OF THE
PERIOD AS THE UPPER TROUGH MOVES EAST AND RIDGING BUILDS OVER THE
WESTERN CONUS. BIGGEST CHALLENGE WILL BE IF ANY WEAK REINFORCING
SHORTWAVES COMING DOWN THE BACKSIDE OF THE UPPER TROUGH BRING
MEASURABLE PRECIP. MODELS ARE AS EXPECTED ALL OVER THE PLACE WITH
SUCH MINOR SHORTWAVES. FOR NOW KEPT THINGS DRY FOR MONDAY NIGHT AND
TUESDAY BUT HAVE SOME LOW POPS WEST OF THE RED RIVER FOR WEDNESDAY
AFTER LOOKING AT THE MODEL BLENDS WHERE SEVERAL MEMBERS HAVE SOME
LIGHT QPF. FLOW TRANSITIONS BY THE END OF THE WEEK FROM
NORTHWESTERLY AS THE UPPER RIDGE AXIS MOVES EAST INTO THE PLAINS FOR
THE WEEKEND. NEXT PRECIP CHANCES SHOULD BE JUST AFTER THE PERIOD AS
A FAIRLY GOOD SHORTWAVE COMES IN AFTER THE RIDGE...ALTHOUGH QUITE A
FEW DIFFERENCES IN TIMING AT THIS POINT.

TEMPERATURE WISE...THERE WILL BE A GRADIENT ACROSS THE
CWA WITH THE LOWER HEIGHTS HANGING AROUND THE EASTERN CWA AS THE
UPPER TROUGH LINGERS OVER THE GREAT LAKES. THINK THAT HIGHS AND LOWS
WILL BE BELOW AVERAGE OVER THE NORTHERN AND EASTERN COUNTIES FOR
MUCH OF THE WORK WEEK...WITH THE FAR SOUTHWEST REMAINING CLOSER TO
NORMAL WITH HIGHER THICKNESS VALUES. THE UPPER RIDGE MOVING EAST
LATE FRIDAY AND INTO SATURDAY WILL BRING SOME WARMER TEMPS
THROUGHOUT THE AREA FOR THE END OF THE PERIOD.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 659 AM CST SUN FEB 7 2016

MVFR TO IFR CONDITIONS WERE OVER THE MN SIDE OF THE RED RIVER. CIGS
RANGED FROM 8 HUNDRED TO 25 HUNDRED FT. FOG LOOP/SURFACE OBS
INDICATED A BREAK IN THE CLOUDS WAS OVER THE SOUTHWEST ZONES BUT
SHOULD FILL IN SHORTLY AS VFR CIGS OF 35 TO 50 HUNDRED FT WILL MOVE
IN FROM THE NORTHWEST. MORE VFR CONDITIONS WERE OVER THE ND SIDE OF
THE RED RIVER. EXPECT MORE MVFR TO IFR CONDITIONS TODAY WITH HIGH
WINDS AND BLOWING SNOW. EXPECT MVFR TO IFR CONDITIONS OVER THE MN
SIDE WITH SNOW FOR THIS MORNING. MORE IFR CONDITIONS ARE EXPECTED
THIS AFTERNOON/EVENING WITH WINDS AND BLOWING SNOW.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...HIGH WIND WARNING UNTIL 6 AM CST MONDAY FOR NDZ006-014-015-024-
     026-028-038-049-052.

     BLIZZARD WARNING UNTIL 6 AM CST MONDAY FOR NDZ007-008-016-027-
     029-030-039-053-054.

MN...BLIZZARD WARNING UNTIL 6 AM CST MONDAY FOR MNZ001>004-007-027-
     029-030-040.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST MONDAY FOR MNZ006-009-017-
     024-032.

     WINTER STORM WARNING UNTIL 6 AM CST MONDAY FOR MNZ005-008-
     013>016-022-023-028-031.

&&

UPDATE...VOELKER
SHORT TERM...HOPPES
LONG TERM...JR
AVIATION...HOPPES
Hazardous weather outlook, Feb 7, 6:32 AM CST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
632 AM CST SUN FEB 7 2016

MNZ001-004-007-NDZ006>008-014>016-024-026>030-038-054-081245-
WEST POLK-KITTSON-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA-BENSON-
RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-
TRAILL-BARNES-WESTERN WALSH COUNTY-
632 AM CST SUN FEB 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A BLIZZARD WARNING IS IN EFFECT THROUGH 6 AM MONDAY. COOLER AIR
WILL MOVE INTO THE AREA LATER THIS MORNING. NORTHWEST WINDS WILL
CONTINUE TO INCREASE...ESPECIALLY WHEN THE COOLER AIR ARRIVES.
WIND GUSTS TO 50 MPH CAN BE EXPECTED. PERIODS OF LIGHT SNOW
COMBINED WITH THE WIND WILL PRODUCE LOW VISIBILITIES...ESPECIALLY
IN RURAL AREAS. NOT MUCH SNOW IS EXPECTED WITH THIS
SYSTEM...GENERALLY AN INCH OR SO. WINDS WILL SETTLE DOWN LATER
THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ002-003-027-029-030-040-NDZ039-049-052-053-081245-
NORMAN-CLAY-WEST BECKER-WILKIN-WEST OTTER TAIL-GRANT-CASS-RANSOM-
SARGENT-RICHLAND-
632 AM CST SUN FEB 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A BLIZZARD WARNING IS IN EFFECT FROM 9 AM SUNDAY TO 6 AM MONDAY.
COOLER AIR WILL MOVE INTO THE AREA LATE THIS MORNING. NORTHWEST
WINDS WILL CONTINUE TO INCREASE...ESPECIALLY WHEN THE COOLER AIR
ARRIVES. WIND GUSTS TO 50 MPH CAN BE EXPECTED. PERIODS OF LIGHT
SNOW COMBINED WITH THE WIND WILL PRODUCE LOW
VISIBILITIES...ESPECIALLY IN RURAL AREAS. NOT MUCH SNOW IS
EXPECTED WITH THIS SYSTEM...GENERALLY ONE OR TWO INCHES. WINDS
WILL SETTLE DOWN LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ005-008-013>016-022-023-028-031-081245-
ROSEAU-EAST MARSHALL-PENNINGTON-RED LAKE-EAST POLK-
NORTH CLEARWATER-MAHNOMEN-SOUTH CLEARWATER-EAST BECKER-
EAST OTTER TAIL-
632 AM CST SUN FEB 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FROM 9 AM SUNDAY TO 6 AM
MONDAY. COOLER AIR WILL MOVE INTO THE AREA EARLY THIS AFTERNOON.
NORTHWEST WINDS WILL CONTINUE TO INCREASE...ESPECIALLY WHEN THE
COOLER AIR ARRIVES. WIND GUSTS UP TO 45 MPH CAN BE EXPECTED. LIGHT
SNOW IS EXPECTED WITH THIS SYSTEM...GENERALLY AN ONE TO THREE
INCHES. WINDS WILL SETTLE DOWN LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ006-009-017-024-032-081245-
LAKE OF THE WOODS-NORTH BELTRAMI-SOUTH BELTRAMI-HUBBARD-WADENA-
632 AM CST SUN FEB 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FROM 9 AM SUNDAY TO 6 AM
MONDAY. COOLER AIR WILL MOVE INTO THE AREA EARLY THIS AFTERNOON.
NORTHWEST WINDS WILL CONTINUE TO INCREASE...ESPECIALLY WHEN THE
COOLER AIR ARRIVES. LIGHT SNOW IS EXPECTED WITH THIS SYSTEM...GENERALLY
AN ONE TO THREE INCHES. WINDS WILL SETTLE DOWN LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Towner

When
February 7, 10:06 AM CST to 9:34 PM CST
Where
Towner forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
48.686, -99.246 (the zone’s center; the record gives no point)

High Wind, Benson

When
February 7, 10:06 AM CST to 9:34 PM CST
Where
Benson forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
48.069, -99.366 (the zone’s center; the record gives no point)

High Wind, Ramsey

When
February 7, 10:06 AM CST to 9:34 PM CST
Where
Ramsey forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
48.269, -98.720 (the zone’s center; the record gives no point)

High Wind, Eddy

When
February 7, 10:06 AM CST to 9:34 PM CST
Where
Eddy forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
47.718, -98.902 (the zone’s center; the record gives no point)

High Wind, Nelson

When
February 7, 10:06 AM CST to 9:34 PM CST
Where
Nelson forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
47.922, -98.192 (the zone’s center; the record gives no point)

High Wind, Griggs

When
February 7, 10:06 AM CST to 9:34 PM CST
Where
Griggs forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
47.457, -98.237 (the zone’s center; the record gives no point)

High Wind, Barnes

When
February 7, 10:06 AM CST to 9:34 PM CST
Where
Barnes forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
46.936, -98.072 (the zone’s center; the record gives no point)

High Wind, Ransom

When
February 7, 10:06 AM CST to 9:34 PM CST
Where
Ransom forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
46.456, -97.657 (the zone’s center; the record gives no point)

High Wind, Sargent

When
February 7, 10:06 AM CST to 9:34 PM CST
Where
Sargent forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
46.108, -97.631 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615071, 615072, 615073, 615074, 615075, 615076, 615077, 615078, 615079.